Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 260, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 17, 2003, 3:35 PM EDT for Jefferson County, Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2003, 3:35 PM EDT (19:35 UTC)
- Expired
- Aug 17, 2003, 4:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Jefferson County, KY
The radar
The Louisville radar (KLVX), 28 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 171935 SVRLMK KYC111-172000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 336 PM EDT SUN AUG 17 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY THIS INCLUDES THE CITY OF LOUISVILLE * UNTIL 400 PM EDT * AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LOUISVILLE...OR ABOUT 5 MILES NORTHWEST OF LOUISVILLE...MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SHIVELY...LOUISVILLE AROUND 355 PM EDT PLEASURE RIDGE PARK...FAIRDALE...OKOLONA...VALLEY STATION AROUND 400 PM EDT THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. LAT...LON 3828 8572 3820 8590 3808 8588 3810 8563 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:30 PM EDT, 5 minutes earlier.
Area forecast discussion, Aug 17, 3:30 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT SUN AUG 17 2003
SHORT TERM (TONIGHT THRU MON-TUE AND DAY ON WED):
MAIN FOCUS IS THE POTENTIAL FOR SEVERE WX DURING THE NEXT FEW
HOURS. VERY MOIST AND UNSTBL AIR IN PLACE ACRS MUCH OF FA...WK
CDFNT CONT TO DRFT SLOWLY S ACRS SCNTRL KY...TROUGH DROPPING S ACRS
NRN IL/IN SUPPORTS INCRSG TSTMS FOR A TIME TONIGHT. LATEST
WATCHES COVER THIS SITUATION WELL.
REMAINDER OF SHORT TERM LOOKS TO BE VERY WARM...A LITTLE LESS HUMID
BUT DRY W.R.T. TO PCPN AS WARM RIDGE OVERSPREADS THE REGION AGAIN.
LONG TERM (THURSDAY THROUGH SUNDAY):
BY THURSDAY...A STRONG UPPER LEVEL DISTURBANCE WILL MOVE TOWARD THE
WESTERN GREAT LAKES. A COLD FRONT WILL MOVE SOUTH ACROSS WISCONSIN
AND ILLINOIS...APPROCHING SOUTHERN INDIANA BY LATE IN THE EVENING.
SOUTHWESTERLY WINDS WILL DEVELOP AHEAD OF THE FRONT. EXPECT
SCATTERED CONVECTION THURSDAY EVENING INTO FRIDAY ALONG THIS FRONT.
STRONG HIGH PRESSURE WILL MOVE INTO THE GREAT LAKES REGION FRIDAY
EVENING. NORTHERLY WINDS WILL BRING IN COOLER...DRIER AIR ON
FRIDAY...LASTING THROUGH THE WEEKEND.
.LMK...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MUCH OF FA UNTIL 7PM
EDT TONIGHT.Hazardous weather outlook, Aug 17, 5:00 AM EDT, 10 hours 35 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 500 AM EDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. A WEAK COLD FRONT WILL SAG SOUTH ACROSS KENTUCKY TODAY...WHILE AN UPPER LEVEL DISTURBANCE SHIFTS THROUGH THE OHIO VALLEY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AROUND OUR REGION...IN RESPONSE TO THESE WEATHER FEATURES. MEANWHILE RATHER ROBUST WINDS IN THE HIGHER LEVELS OF THE ATMOSPHERE...SUGGESTS A FEW OF STORMS COULD BECOME SEVERE...PARTICULARLY IN SOUTH CENTRAL KENTUCKY... WHERE A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS AND HEAVY RAIN. ANY LEFT OVER THUNDERSTORM ACTIVITY TONIGHT WILL DIMINISH OR END... AS THE COLD FRONT MOVES SOUTH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ANOTHER CHANCE OF THUNDERSTORMS WILL ENTER THE WEATHER PICTURE ON THURSDAY OR FRIDAY...AS A NEW COLD APPROACHES THE OHIO VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. STUREY
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.